Colorado, 2005

Drought in Colorado, March 1 to 31, 2005

March 1 to 31, 2005 · NWS GJT · 21 events in 21 counties and zones

Some improvement in the drought situation occurred across western Colorado, as several storm systems brought significant precipitation to the area and the snowpack continued above normal for most of the mountains. Moderate to severe drought conditions prevailed across northwest Colorado, although some decrease in areal coverage of the severe drought conditions occurred by the end of the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Some improvement in the drought situation occurred across western Colorado, as several storm systems brought significant precipitation to the area and the snowpack continued above normal for most of the mountains. Moderate to severe drought conditions prevailed across northwest Colorado, although some decrease in areal coverage of the severe drought conditions occurred by the end of the month. West central Colorado and a small portion of southwest Colorado remained abnormally dry throughout the month. Please see the April 2005 Storm Data Publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 3:06 PM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Feb 28, 3:06 PM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 PM MST MON FEB 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE NEXT WEATHER SYSTEM TO AFFECT WRN COLORADO IS MOVING ACROSS ERN
NEVADA THIS AFTERNOON.  SURFACE AND RADAR OBSERVATIONS OVER NERN
NEVADA SUGGEST ONLY SCATTERED LIGHT SHOWERS...HOWEVER A SMALL AREA
OF THUNDERSTORMS HAVE FORMED WEST OF ELY INDICATING THAT THE AIR
MASS IS UNSTABLE.  INCOMING SHORT WAVE HAS SPLIT...BUT H3 VORTICITY
OVER ERN OREGON WILL MOVE SOUTHEASTWARD TOWARD NWRN COLORADO BY
TUESDAY AFTERNOON.  JET SUPPORT IS QUITE WEAK AND THERE/S BARELY A
SURFACE FRONT WITH THE WAVE OVER NRN NEVADA.  BUT THE COOL POOL AND
POTENTIAL VORTICITY ALOFT ASSOCIATED WITH THIS WAVE WILL KEEP THE AIR
MASS UNSETTLED OVER WRN COLORADO THROUGH TUESDAY EVENING.  NOT
ANTICIPATING ANY WINTER WEATHER HIGHLIGHTS SINCE...BUT GIVEN NEUTRAL
TO SLIGHTLY UNSTABLE LAPSE RATES IN THE AFTERNOON...LOCALIZED SNOW
SHOWERS IN THE MOUNTAINS MAY GENERATE 2 TO 5 INCHES OF SNOW.  HAVE
BOOSTED MOUNTAIN POPS BY 10 PERCENT...AND EVEN INCREASED SOME
VALLEY POPS FROM THE PREVIOUS FORECAST PACKAGE GIVEN THE IMPULSE
DIRECTLY PASSES OVER VERNAL THAN DEPARTS WRN COLORADO NEAR LAKE
CITY.

HIGH PRESSURE QUICKLY REASSERTS ITSELF LAKE TUESDAY NIGHT FOR
CLEARING CONDITIONS FROM THE WEST.  SNOW SHOWERS OVER THE HIGHER
COLORADO MOUNTAINS SHOULD END DURING THE EVENING WITH INCREASING
STABILIZATION.  BY WEDNESDAY...THE LEADING EDGE OF THE NEXT
TROUGH WILL BE SPREADING MORE CLOUDS.  WITH THE TROUGH AXIS PROGGED
TO BE OVER ERN NEVADA WEDNESDAY AFTERNOON...ANY WEATHER SHOULD
STAY WEST OF OUR FORECAST AREA THROUGH WEDNESDAY AFTERNOON.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...CONTINUED GOOD MODEL
AGREEMENT. THE LATEST GFS IS A BIT STRONGER WITH THE ENERGY RIDING
OVER THE RIDGE ON THURSDAY...AND ALSO FASTER SETTING UP THE REX
BLOCK FOR THE WEEKEND.

WEDNESDAY NIGHT-THURSDAY NIGHT: PACIFIC NORTHWEST DISTURBANCE BREAKS
THROUGH THE RIDGE WEDNESDAY NIGHT WITH SHOWERS SPREADING ACROSS
ALL BUT THE SOUTHERN-MOST ZONES ON THURSDAY AND THURSDAY NIGHT.
THE GFS IS STRONGER AND FURTHER SOUTH...A COMPROMISE USED HERE.

FRIDAY-MONDAY: SHORT WAVE RIDGE BUILDS OVER THE CWA BRIEFLY ON
FRIDAY AS A DEEP TROF MOVES OVER CENTRAL CA. THE NEXT PACIFIC
DISTURBANCE TAKES A MORE SOUTHERN TRACK AND CLOSES NEAR YUMA BY
SUNDAY. LATEST QPF IS FURTHER NORTH THAN PROGGED YESTERDAY AND...IN
THIS FAMILIAR PATTERN...WE HAVE SEEN THE SUBTROPICAL TAP START
EARLIER THAN HANDLED BY THE MODELS. SO HAVE ONLY BROUGHT SLIGHT
CHANCE POPS TO THE SOUTHERN MTNS BEGINNING AS EARLY AS SATURDAY
NIGHT. ELSEWHERE EXPECT DAYTIME TEMPERATURES TO BE WARMER THAN
NORMAL.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/JOE
Hazardous weather outlook, Feb 28, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST MON FEB 28 2005

COZ001>014-017>023-UTZ022>025-027>029-011245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST MON FEB 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A CHANCE OF SNOW SHOWERS IS EXPECTED TUESDAY AND AGAIN ON THURSDAY...
MAINLY OVER THE NORTHERN AND CENTRAL MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443970, 5443971, 5443972, 5443973, 5443974, 5443975, 5443976, 5443977, 5443978, 5443979, 5443980, 5443981, 5443982, 5443983, 5445179, 5445180, 5445181, 5445182, 5445183, 5445248, 5445249.